Another Seizure After Going 7 Months Free - Epilepsy Action

Epilepsy Action
1,894 members612 posts

Another Seizure After Going 7 Months Free

Buster181979
Buster181979

Hi, I was diagnosed with JME Epilepsy at the age of 14. They put me on Keppra (Levetiracetam). I continued to have seizures and the dose worked its way up to 2000mgs twice a day. Unfortunately I had more seizures so they did not work. Now i am 20 and they have now switched me to Brivaracetam 1500mgs twice a day. I went 7 months seizure free but had another one over the Christmas period :-( I am studying in University and find it really upsetting as I am constantly worried that I'm going to have another seizure, I just don't feel myself and I'm very anxious. The hospital have mentioned me going on anti depressants but not sure what to do! It seems to be ruling my life at the minute. My seizures have also changed, with JME I only had them first thing in the morning, suddenly the last 4 have been in the evening. Looks like I'm back to square 1!

6 Replies
oldestnewest

I have both epilepsy and anxiety, as the former can be triggered by the latter I accepted the offer of antidepressants and am pleased I did as they have helped no end.

Going to uni is stressful and it is unsurprising you had a fit. Stress can cause them so reduce it as much as possible, I taught myself to meditate and also tactical breathing which help. There are many smartphone apps available to help.

Last but not least don’t let the social life stop you having enough sleep. Remember too you were free for seven months and that this is more than likely a blip caused by all the changes that going to uni entails.

Buster181979
Buster181979
in reply to Serve

Hi thanks for your reply. It’s nice to get advice from people in the same situation. Unfortunately I had another seizure at uni yesterday. I think I am going to give the antidepressants a go I’m waiting for the hospital to ring to get the ball rolling they are also sending me for another EEG. They did say that there is a slight possibility that I have been miss diagnosed so may need to go on different medication! Thanks again for your reply, much appreciated.

Oh, well, things might be sorted out quite soon then if you could have been misdiagnosed! Good luck.

Hi I’m now 34 had epilepsy since age of 22 I was 12 month seizure free until two weeks ago it’s when I get excited about something or very tired I have a seizure I’m Also on eppilim lamotrigine and venlafaxine it’s so annoying especially as I don’t know when I’m going to have them I sometimes have auras that then lead into a seizure

have you tried Depokote? My son is on 4 meds but when he went on Depokote he became happy again. They told me there is a mood stabilizer in it and I noticed it is used for bipolar. He doesn’t seem to carry the anxiety that he had everyday and is a lot more agreeable. The combination of these meds is actually working. For 13 years he has been having grand mal seizures every 3-4 days sometimes more and we have been going long stretches without seizures. Once 50 days, another 33 days and right now 35 days. Good luck to you.

Oh I feel for you Buster181979

I started with absence type fits around 1978, diagnosed early 1980's. It took me a couple of years to become controlled. But since then, I have had fits coming back again 4 or 5 times and they also changed over the years, I started with one grand mal, and then I progressed to fits in my sleep, fitting in my sleep which knocked me out for 24 hours, and then another time for 3 days! Then I started deja vous and then grand mal again, with no dejavous/absence but totally out of it.

I have had all sorts of drugs, Epilim, Tegretol etc I have no triggers or pre warning either.

So I understand your anxiety and feelings of grief when a fit comes on out of the blue, just when you thought things were going well!

I am on 1000mg of Levatiracetum now and seem to be well controlled, but I know that there may be a next time.

I have also been on anti depressants. Not the easiest of medication, and I did get addicted to them, hifh seems to be common, weening myself off them took an age. They often cause weight gain too, I piled it on, but I am also low thyroid, so am prone to weight gain.

I can't advise about whether you should or should not go for the anti depressants, but take advise from the medics (might there be any counciling available which you might try before the anti depressants for instance?) and think it through. If you have all the information, you can make a judgement. You have to do what you feel is right for you at any particular time.

It is easy to say that your anxiety could make matters worse, I don't know what your triggers are, if you have any at all. But I have mellowed over the years and now ig I start fitting, I cut my driving licence in half, pot it back to DVLA then make an appointment with my GP!

Have you got a good neurologist who you trust? I am lucky with mine, he works for the Walton Centre in Liverpool and they have a weekly satellite clinic in my nearest Outpatients Department.

I wish you the best of luck and hope you get your epilepsy under control very soon.

You may also like...